Wyoming, 2014

Hail in Wyoming, May 6, 2014

May 6, 2014 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail in Converse and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in Converse and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 6, 4:45 PM MST, 1 hour earlier.

Area forecast discussion, May 6, 4:45 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT TUE MAY 6 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY NIGHT)
ISSUED AT 320 PM MDT TUE MAY 6 2014

HIGH CLOUD COVER LIMITED SFC HEATING OVER MUCH OF THE PLAINS THROUGH
MIDDAY...HOWEVER MUCH BETTER CLEARING IS NOW SEEN OVER THE CWA.
DEWPOINTS ACROSS THE PLAINS ARE LARGELY IN THE 40S SO THERE IS
DECENT LLVL MOISTURE.  WOULD BE MOST CONCERNED ABOUT STRONG TO
MARGINALLY SEVERE STORMS IN CONVERSE COUNTY.  THE RUC INDICATES
AROUND 1000 J/KG OF SFC BASED CAPE THROUGH THE EARLY EVENING ALONG
WITH GOOD DEEP LAYER SHEAR OF 50 KTS.  THE HRRR MODELS HAS ALSO BEEN
CONSISTENT AT SHOWING A DISCRETE CELL JUST TO THE NORTH OF CONVERSE
COUNTY.  NOT AS MUCH INSTABILITY (AROUND 500 J/KG OF CAPE) IS FCSTED
OVER THE WESTERN NEBRASKA PANHANDLE...SO NOT AS CONCERNED ABOUT
STRONG STORMS OUT THERE.  ANY STORMS THAT DO DEVELOP SHOULD WEAKEN
BY LATE EVENING.  ONE MORE MILD NIGHT ACROSS THE CWA AHEAD OF THE
UPPER TROUGH THAT IS LOCATED OVER UTAH.  SFC LOW STRENGTHENS OVER
NORTHEASTERN COLORADO BY LATE WED MORNING WITH NORTHEAST WINDS
DEVELOPING ACROSS THE PLAINS.

WEATHER CONCERN FROM LATE MORNING WED THROUGH THE AFTN WILL BE ON
THE SEVERE THREAT OVER THE EXTREME SOUTHEASTERN PART OF THE CWA. SPC
HAS A SLIGHT RISK OVER THE SOUTHERN HALF OF THE PANHANDLE.  CAPE
VALUES INCREASE TO AROUND 1000 J/KG BY 18Z ALONG INTERSTATE 80 IN
THE SOUTHERN PANHANDLE.  0-3 KM HELICITY IS CLOSE TO 300 ALONG 0-6
KM SHEAR VALUES OF 55 KTS.  THINKING THAT HAIL WILL BE THE PRIMARY
THREAT...BUT CAN NOT RULE OUT A WEAK TORNADO WITH THE GOOD LLVL
SHEAR.  THE WINDOW FOR SVR WEATHER SHOULD NOT EXTEND MUCH LATER THAN
THE EARLY AFTN HOWEVER...AS WINDS BECOME NORTHERLY BY LATE AFTN AND
INSTABILITY IS ON THE DECREASE BEHIND THE FRONT.

THE MODELS HAVE BEEN CONSISTENT WITH THE TRACK OF THE UPPER LEVEL
SYSTEM.  IT PUSHES INTO NORTHEASTERN COLORADO ON WED EVENING AND
THEN BEGINS TO CLOSE OFF OVER SOUTHWESTERN NEBRASKA BY LATE WED
NIGHT.  A TROWAL IS SHOWN PUSHING INTO THE WESTERN NEBRASKA
PANHANDLE BETWEEN 00-12Z THURS.  EXCELLENT DEEP LAYER UPWARD MOTION
IS DEPICTED LATE WED AFTN AND INTO THE EVENING OVER THE PLAINS OF
SOUTHEAST WY...WHICH THEN SHIFTS INTO THE NEBRASKA PANHANDLE AFTER
06Z.  THUS...STILL EXPECTING A WIDESPREAD HEAVY QPF EVENT FOR MUCH
OF THE PLAINS.  HPC HAS THE PANHANDLE IN A SLIGHT RISK FOR EXCEEDING
FLASH FLOOD GUIDANCE.  MUCH OF THE PRECIP WILL FALL AS RAIN OVER THE
PLAINS...HOWEVER A TRANSITION TO SNOW COULD OCCUR AFTER AROUND 09Z
FOR ELEVATIONS ABOVE 5000 FT OR SO.  THE GFS HAS BEEN CONSISTENTLY
THE WARMEST IN THE POST FRONTAL AIRMASS AS IT KEEPS SFC WET BULB
TEMPS ABOVE 37F TO THE EAST OF THE LARAMIE RANGE THROUGH WED
NIGHT...WHEREAS THE NAM IS CLOSE TO FREEZING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 320 PM MDT TUE MAY 6 2014

MEDIUM RANGE MODEL GUIDANCE IS IN EXCELLENT AGREEMENT WITH A POTENT
UPPER-LEVEL SHORTWAVE AND ASSOCIATED SFC LOW EJECTING NORTHEAST INTO
THE CENTRAL PLAINS EARLY IN THE PERIOD. BOTH THE GFS AND NAM SHOW A
DISTINCT TROWAL FEATURE ON THE BACK SIDE OF THE LOW OVER THE WESTERN
PANHANDLE. THIS COMBINED WITH GOOD QG ASCENT WILL MOST LIKELY YIELD
A CONTINUATION OF MODERATE TO HEAVY PCPN FROM THE PANHANDLE INTO
EAST CENTRAL WY BETWEEN 12-18Z THU. WITH 700-850 TEMPS BETWEEN 0 AND
-5 C...WOULD EXPECT RAIN TO AT LEAST MIX WITH SNOW ESPECIALLY OVER
THE HIGHER TERRAIN NEAR THE PINE RIDGE. NOT THINKING RATES WILL BE
HIGH ENOUGH FOR SIGNIFICANT ACCUMULATIONS...BUT STILL CANNOT RULE
OUT A FEW INCHES OF SNOW OVER OUR NORTHERN ZONES IN THE DEEPER COLD
AIR. BEST FORCING AND MOISTURE SHIFTS NORTH AND EAST OF THE CWA BY
EARLY AFTN...WITH PCPN CHANCES DIMINISHING THEREAFTER.

QUASI-ZONAL FLOW ALOFT RETURNS TO THE AREA ON FRI AND SAT WITH A FEW
NUISANCE DISTURBANCES EMBEDDED WITHIN. DESPITE SOME MODEST COOLING
ALOFT FROM TIME TO TIME...WESTERLY DOWNSLOPE FLOW WILL GIVE WAY TO
SEASONABLE TEMPS IN THE LOW TO MID 60S OVER THE PLAINS. COULD SEE A
FEW SHOWERS OR RUMBLES OF THUNDER EACH AFTERNOON OVER MUCH OF THE
AREA. GFS CAPES ARE GENERALLY LESS THAN 100 J/KG...BUT WITH STEEP
MID LEVEL LAPSE RATES IN EXCESS OF 8.5 DEG C/KM...A STRAY LIGHTNING
STRIKE CAN NEVER BE RULED OUT.

BIG QUESTIONS COME INTO PLAY FOR THE SECOND HALF OF THE WEEKEND AND
INTO EARLY NEXT WEEK. THE ECMWF REMAINS CONSISTENT WITH A CLOSED LOW
AND TROUGH DIGGING INTO THE FOUR CORNERS WITH SFC CYCLOGENESIS OVER
THE PLAINS OF EASTERN CO. LATEST GEM SHOWS A VERY SIMILAR FEATURE...
SO THIS WILL BEAR WATCHING. 12Z GFS TELLS A DIFFERENT TALE...WITH A
VERY PROGRESSIVE AND POSITIVELY TILTED OPEN WAVE MOVING QUICKLY
ACROSS THE PLAINS. MADE VERY FEW CHANGES TO THE PREVIOUS FCST GIVEN
THESE DIFFERENCES...BUT POTENTIAL EXISTS FOR ANOTHER MAJOR STORM
LATE IN THE PERIOD IF THE ECMWF WERE TO VERIFY. SNOW WOULD AGAIN BE
A GOOD POSSIBILITY AS H7 TEMPS PLUNGE AS LOW AS -10C. REGARDLESS OF
WHICH MODEL IS CORRECT...COOLER AND BREEZY CONDITIONS SEEM TO BE A
GOOD BET LATE IN THE WEEKEND. TRIMMED A FEW DEGREES OFF FCST HIGHS
ON SUN AFTN AS WIDESPREAD CLOUD COVER AND COLD AIR ALOFT DO NOT LEND
CREDENCE TO HIGHS NEAR 60F.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH NOON WEDNESDAY)

THE MAIN CONCERN WITH TAF ISSUANCE IS THE POTENTIAL FOR
THUNDERSTORMS THIS EVENING ALONG WITH IFR/MVFR CEILINGS DEVELOPING
OVER THE PANHANDLE OVERNIGHT. THUNDERSTORMS WILL GENERALLY BE
ISOLATED IN NATURE UNTIL MIDNIGHT WITH ANOTHER CHANCE OF STRONG TO
SEVERE TSTORMS ON WEDNESDAY EAST OF THE LARAMIE RANGE.
OTHERWISE...LOW CIGS AND NEAR IFR CONDITIONS WILL BEGIN TO DEVELOP
AROUND MIDNIGHT ACROSS THE NEBRASKA PANHANDLE DUE TO MOIST UPSLOPE
FLOW...AND MAY PUSH INTO FAR SOUTHEAST WYOMING. PATCHY FOG IS ALSO
POSSIBLE EARLY WEDNESDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 320 PM MDT TUE MAY 6 2014

VERY DRY CONDITIONS EXIST TO THE WEST OF THE LARAMIE RANGE THIS
AFTERNOON WITH RELATIVE HUMIDITY VALUES AT 10-15 PERCENT.  SOUTHWEST
WINDS ARE ALSO GUSTING TO 30 MPH.  HOWEVER...FUELS ARE NOT
SUPPORTIVE OF FIRE GROWTH WITH THE GREENUP IN PROGRESS.  A STORM
SYSTEM WILL MOVE ACROSS THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT
WITH AN EXCELLENT CHANCE OF WETTING PRECIPITATION...ESPECIALLY ALONG
AND EAST OF THE LARAMIE RANGE.

&&

.HYDROLOGY...
ISSUED AT 320 PM MDT TUE MAY 6 2014

WARM TEMPERATURES THROUGH THIS AFTERNOON WILL RESULT IN EFFICIENT
HIGH ELEVATION SNOW MELT. LATEST RIVER FORECASTS CONTINUE TO SURPASS
FLOOD STAGE ON THE LITTLE SNAKE RIVER AT SAVERY BY LATE TONIGHT AND
A FLOOD WARNING IS IN EFFECT. COOLER TEMPERATURES ON WEDNESDAY AND
THURSDAY WILL SLOW SNOW MELT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...FINCH
LONG TERM...HAMMER
AVIATION...TJT
FIRE WEATHER...FINCH
HYDROLOGY...FINCH
Hazardous weather outlook, May 6, 9:35 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT TUE MAY 6 2014

WYZ101>119-071645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1035 AM MDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST
WYOMING THIS AFTERNOON AND EVENING...MAINLY ACROSS THE PLAINS.
GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF
THUNDERSTORMS. THE OVERALL THREAT FOR SEVERE THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY. THE THREAT
FOR SEVERE THUNDERSTORMS WILL BE MINIMAL OVER MOST OF SOUTHEAST
WYOMING. HOWEVER...A FEW SEVERE THUNDERSTORMS MAY BE POSSIBLE
DURING THE AFTERNOON OVER EXTREME SOUTHEAST WYOMING...INCLUDING
ALONG INTERSTATE 80 FROM NEAR CHEYENNE TO THE NEBRASKA BORDER.
SMALL HAIL WILL BE THE MAIN SEVERE THREAT. HEAVY RAIN WILL ALSO
BE POSSIBLE.

A POTENT PACIFIC STORM SYSTEM WILL MOVE ACROSS THE REGION
WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM IS EXPECTED TO PRODUCE
WIDESPREAD PRECIPITATION ACROSS SOUTHEAST WYOMING WITH THE
POTENTIAL FOR A PERIOD OF SNOW MAINLY ABOVE 6000 FEET. THERE IS
STILL UNCERTAINLY IN THE EXACT TRACK AND AVAILABILITY OF COLD AIR
WITH THIS STORM SYSTEM...SUCH THAT EXPECTED SNOW ACCUMULATIONS
COULD CHANGE SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-071645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1035 AM MDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH
SOME OF THUNDERSTORMS. THE OVERALL THREAT FOR SEVERE THUNDERSTORMS
IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY WITH SOME
SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON AND EARLY
EVENING...MAINLY OVER THE SOUTHERN PANHANDLE. SMALL HAIL WILL BE
THE MAIN SEVERE THREAT BUT THERE MAY BE THE POTENTIAL FOR AN
ISOLATED TORNADO. HEAVY RAIN CAN ALSO BE EXPECTED.

A POTENT PACIFIC STORM SYSTEM WILL MOVE ACROSS THE REGION
WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM IS EXPECTED TO PRODUCE
WIDESPREAD RAIN ACROSS THE PANHANDLE. THE RAIN COULD BE HEAVY AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Special weather statement, May 6, 1:03 PM MST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
203 PM MDT TUE MAY 6 2014

NEZ002-003-019>021-054-055-095-096-WYZ103-106>108-115>119-062215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY...
HARRISON...AGATE...BORDEAUX...GLENDO...WHEATLAND...CHUGWATER...
GUERNSEY...TORRINGTON...LARAMIE...VEDAUWOO...BUFORD...
PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE...
BURNS...CARPENTER...ALBIN...PINE BLUFFS
203 PM MDT TUE MAY 6 2014

...SIGNIFICANT SPRING STORM SYSTEM COULD BRING SEVERE
THUNDERSTORMS AND HEAVY PRECIPITATION TO PORTIONS OF SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE WEDNESDAY INTO THURSDAY...

FORECAST GUIDANCE CONTINUES TO SHOW A POTENT PACIFIC LOW PRESSURE
SYSTEM MOVING INTO NORTHERN COLORADO WEDNESDAY AND INTO THE
WESTERN NEBRASKA PANHANDLE THURSDAY. THIS SYSTEM IS EXPECTED TO BRING
WIDESPREAD MODERATE TO HEAVY RAINFALL TO AREAS EAST OF THE LARAMIE
RANGE FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. SOME LOCATIONS
COULD SEE OVER TWO INCHES OF RAINFALL OVER THIS TIME PERIOD.

IN ADDITION...SEVERE THUNDERSTORMS COULD DEVELOP ALONG THE
INTERSTATE 80 CORRIDOR FROM SIDNEY TO CHEYENNE FROM LATE WEDNESDAY
MORNING THROUGH THE AFTERNOON. HAIL AND HEAVY RAIN WILL BE THE
MAIN THREATS FROM THESE POTENTIALLY SEVERE THUNDERSTORMS.

BY WEDNESDAY NIGHT AND THURSDAY MORNING...COLDER TEMPERATURES ON
THE BACK SIDE OF THIS LOW COULD CHANGE THE RAIN OVER TO SNOW FOR
ELEVATIONS 5500 FEET AND ABOVE. SNOW IS POSSIBLE FOR THE LARAMIE
RANGE...WITH A POTENTIAL TRANSITION FROM RAIN TO SNOW OVER PORTIONS OF
THE PLAINS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE. FORECAST GUIDANCE VARIES SIGNIFICANTLY ON TEMPERATURES
BEHIND THE COLD FRONT AND SNOW AMOUNTS COULD CHANGE.

TRAVEL ON INTERSTATE 80 FROM CHEYENNE TO SIDNEY AND INTERSTATE 25
FROM THE COLORADO BORDER TO DOUGLAS COULD BE SIGNIFICANTLY
IMPACTED BY THIS LOW PRESSURE SYSTEM. PLEASE STAY TUNED TO LATER
UPDATES FROM THE NATIONAL WEATHER SERVICE IN CHEYENNE ON THIS
DEVELOPING SPRING STORM SYSTEM.

FINCH
Special weather statement, May 6, 4:21 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT TUE MAY 6 2014

WYZ117-118-062345-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
521 PM MDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 545
PM MDT...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARREN AF BASE...OR 7 MILES WEST OF
CHEYENNE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH CHEYENNE...
  WHITAKER...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 356 AND
361.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 8 AND 9.

&&

LAT...LON 4154 10482 4129 10450 4108 10489 4121 10505
TIME...MOT...LOC 2320Z 226DEG 23KT 4121 10488

TJT
Special weather statement, May 6, 4:54 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT TUE MAY 6 2014

WYZ117-118-070045-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
554 PM MDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 645
PM MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF CHEYENNE...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 15 AND
23.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4154 10461 4121 10440 4118 10480 4126 10494
TIME...MOT...LOC 2354Z 237DEG 15KT 4124 10477

TJT
Special weather statement, May 6, 5:02 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT TUE MAY 6 2014

WYZ101-070045-
CONVERSE COUNTY LOWER ELEVATIONS WY-
602 PM MDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 645 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGERTON...OR 35 MILES NORTH OF
EVANSVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN CONVERSE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4332 10569 4330 10607 4348 10609 4350 10607
      4350 10569
TIME...MOT...LOC 0002Z 260DEG 23KT 4338 10621

RE
Special weather statement, May 6, 5:44 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT TUE MAY 6 2014

WYZ101-070130-
CONVERSE COUNTY LOWER ELEVATIONS WY-
644 PM MDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CONVERSE COUNTY UNTIL
730 PM MDT...

AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 36 MILES NORTH OF GLENROCK...OR 48 MILES
NORTHWEST OF DOUGLAS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CONVERSE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4350 10537 4330 10536 4328 10597 4346 10598
TIME...MOT...LOC 0043Z 259DEG 23KT 4338 10579

RE

The radar

The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
May 6, 5:45 PM MST to 5:55 PM MST
Where
Laramie County, 6 mi WSW of Burns
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.157, -104.467

Nickel to quarter size hail covered the ground west of Burns.

Hail, Converse

When
May 6, 7:00 PM MST
Where
Converse County, 7 mi NNE of Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.324, -105.217

Penny to quarter size hail was reported north of Bill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520374, 520371.